A perturbation theory for ergodic properties of Markov chains

Tony Shardlow, Andrew Stuart

Research output: Contribution to journalArticlepeer-review

39 Citations (SciVal)
80 Downloads (Pure)


Perturbations to Markov chains and Markov processes are considered. The unperturbed problem is assumed to be geometrically ergodic in the sense usually established through the use of Foster--Lyapunov drift conditions. The perturbations are assumed to be uniform, in a weak sense, on bounded time intervals. The long-time behavior of the perturbed chain is studied. Applications are given to numerical approximations of a randomly impulsed ODE, an Itô stochastic differential equation (SDE), and a parabolic stochastic partial differential equation (SPDE) subject to space-time Brownian noise. Existing perturbation theories for geometrically ergodic Markov chains are not readily applicable to these situations since they require very stringent hypotheses on the perturbations.
Original languageEnglish
Pages (from-to)1120-1137
Number of pages18
JournalSIAM Journal on Numerical Analysis (SINUM)
Issue number4
Publication statusPublished - 1 Jan 2000


Dive into the research topics of 'A perturbation theory for ergodic properties of Markov chains'. Together they form a unique fingerprint.

Cite this